Cases of hepatitis B virus reactivation have occurred in patients who are chronic carriers of the virus after they received Bcr-Abl tyrosine kinase inhibitors, the TGA has warned.
In its latest Medicines Safety Update it advises that patients who are carriers of HBV who require treatment with Bcr-Abl TKIs should be closely monitored for signs and symptoms of active HBV infection throughout their treatment and for several months after stopping treatment.
The warning comes after the TGA evaluated a cumulative review of data from clinical trials and post-marketing experience by the European Medicines Agency (EMA) Pharmacovigilance Risk Assessment Committee (PRAC).
Some of the reported cases highlighted in the review resulted in acute hepatic failure or fulminant hepatitis leading to liver transplantation or a fatal outcome. The EMA’s case reports indicated HBV reactivation could occur at any time during Bcr-Abl TKI treatment. Some patients had a documented history of HBV, while in other cases the serologic status at baseline was not known. An increase in viral load or positive serology was observed in patients when diagnosed with HBV reactivation.
The TGA says it considers HBV reactivation to be a class-effect of Bcr-Abl TKIs, although the mechanism and the frequency of HBV reactivation during exposure “are not known at this time.”
Health professionals are advised to review the relevant PI for further information about HBV testing before initiating treatment with a Bcr-Abl TK and consultation with experts in liver disease and/or HBV in patients with positive HBV serology and for patients who test positive for HBV infection during treatment.
The TGA has worked with sponsors of Bcr-Abl TKIs in Australia to include precautionary statements about HBV reactivation appropriate to each product in their Product Information (PI) documents. Bcr-Abl TKIs marketed in Australia include imatinib, nilotinib, dasatinib and ponatinib, which each have different indications.